To view original article click here
The Food and Drug Administration is forcing certain sleep drugs to carry a deadly serious warning about the rare, frightening side effects they can cause. The side effects, which have reportedly caused serious injuries and even deaths, include sleepwalking and other intricate behaviors done while a person is sleeping or not fully awake, like driving and cooking.
The new black box warning—the strictest label used by the FDA to denote potentially life-threatening side effects—will apply to three drugs commonly used for insomnia and sold under various brand names. They are eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, among other names). In addition to the warning, people will also be told to stop or avoid using these drugs if they’ve ever experienced these symptoms.
“We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night. While these incidents are rare, they are serious and it’s important that patients and health care professionals are aware of the risk,” Ned Sharpless, the current acting director of the FDA, said in a statement.
The FDA’s decision, the agency said, was motivated by its recent review of 66 case reports about strange behaviors linked to these drugs, including some that had been reported to the FDA directly. More than 40 reports of non-fatal but serious injuries associated with these drugs involved people who nearly drowned, shot themselves, and almost froze to death or lost a limb to frostbite. Twenty reports involved deaths from drowning, carbon monoxide poisoning, fatal car crashes, and likely suicide. There have also been anecdotal reports of people killing others while under the influence of these drugs (specifically Ambien).
What’s made the connection between these strange behaviors and taking sleep aids all the more baffling is that there doesn’t seem to be a clear pattern as to who’s more at risk of them.
“These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses,” noted Sharpless.
This is only the latest move by the FDA to more carefully monitor the use of these drugs, as even as drug companies have tried to reassure the public of their safety. In 2007, it added a similar but less-prominent warning to these drugs; in 2013, it required drug manufacturers to lower the recommended dose for women and advised the same for men. And more action could come down the pipeline if needed, according to Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research.
“We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate,” said Woodcock in an FDA statement.